Alert archive / West Virginia / Wind Advisories in 2009

Wind Advisory 17, NWS Blacksburg, VA

November 17, 2009Mercer County, West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Nov 17, 2009, 9:59 PM EST for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2009, 9:59 PM EST (02:59 UTC)
Expired
Nov 18, 2009, 4:00 PM EST
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 180259
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EST TUE NOV 17 2009

...STRONG SOUTHEAST WINDS EXPECTED OVERNIGHT INTO WEDNESDAY...

.LOW PRESSURE TRACKING WEST OF THE MOUNTAINS WILL COMBINE WITH
HIGH PRESSURE ACROSS THE MID ATLANTIC STATES TO CREATE AN
INCREASING SOUTHEAST FLOW ACROSS THE MOUNTAINS THROUGH WEDNESDAY.

VAZ007-WVZ042-181100-
/O.NEW.KRNK.WI.Y.0017.091118T0259Z-091118T2100Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
959 PM EST TUE NOV 17 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST WEDNESDAY. 

SOUTHEAST WINDS AT 20 TO 30 MPH...WITH GUSTS TO BETWEEN 50 AND 55
MPH WILL OCCUR OVERNIGHT INTO WEDNESDAY ESPECIALLY ALONG THE
RIDGES AROUND TAZEWELL AND BLUEFIELD. GIVEN THE WET SOIL
CONDITIONS...THESE WINDS COULD BE STRONG ENOUGH TO DOWN
TREES...AND POSSIBLY CAUSE POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
000 
WWUS71 KRNK 180848
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EST WED NOV 18 2009

...STRONG SOUTHEAST WINDS EXPECTED TODAY...

.LOW PRESSURE TRACKING WEST OF THE MOUNTAINS WILL COMBINE WITH
HIGH PRESSURE ACROSS THE MID ATLANTIC STATES TO CREATE AN
INCREASING SOUTHEAST FLOW ACROSS THE MOUNTAINS TODAY.

VAZ007-WVZ042-181700-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-091118T2100Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
348 AM EST WED NOV 18 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. 

SOUTHEAST WINDS AT 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH...WILL
CONTINUE TODAY...ESPECIALLY ALONG THE RIDGES AROUND TAZEWELL AND
BLUEFIELD. GIVEN THE WET SOIL CONDITIONS...THESE WINDS COULD BE
STRONG ENOUGH TO DOWN TREES...AND POSSIBLY CAUSE POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS71 KRNK 181635
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EST WED NOV 18 2009

...STRONG SOUTHEAST WINDS EXPECTED EARLY THIS AFTERNOON...

.LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY ALONG WITH HIGH
PRESSURE WEDGING DOWN THE EAST COAST WILL CREATE STRONG SOUTHEAST
WINDS INTO THE MOUNTAINS OF TAZEWELL AND MERCER COUNTIES INTO MID
AFTERNOON TODAY.

VAZ007-WVZ042-182100-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-091118T2100Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
1135 AM EST WED NOV 18 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. 

SOUTHEAST WINDS AT 15 TO 30 MPH...WITH GUSTS UP TO 50 MPH...WILL
CONTINUE THROUGH MID AFTERNOON...ESPECIALLY ALONG AND NORTH OF THE
RIDGES AROUND TAZEWELL AND BLUEFIELD. GIVEN THE WET SOIL
CONDITIONS...THESE WINDS COULD BE STRONG ENOUGH TO DOWN
TREES...AND POSSIBLY CAUSE POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WINDS GUSTING UP TO 50 MPH MAY CAUSE
SOME TREES TO FALL DUE TO WET SOIL CONDITIONS.

&&

$$
000 
WWUS71 KRNK 182050
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EST WED NOV 18 2009



VAZ007-WVZ042-182200-
/O.EXP.KRNK.WI.Y.0017.000000T0000Z-091118T2100Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
350 PM EST WED NOV 18 2009

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

SOUTHEAST WINDS WILL REMAIN GUSTY THROUGH THIS EVENING...BUT
REMAIN BELOW ADVISORY LEVELS. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 17, 9:59 PM EST, 0 minutes earlier.

Area forecast discussion, Nov 17, 9:59 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EST TUE NOV 17 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN WEDGED DOWN THE EASTERN SEABOARD
THROUGH THURSDAY WHILE A STORM SYSTEM MEANDERS ACROSS THE OHIO
VALLEY. THIS LOW WILL LIFT NORTHEAST INTO THE ONTARIO BY FRIDAY
WITH HIGH PRESSURE BUILDING IN FROM THE TENNESSEE VALLEY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
RATHER DRY WEDGE HAS LIMITED PRECIP THIS EVENING...WITH BEST LIFT TO
THE SOUTH AND WEST OF THE AREA. LATEST 00Z RAOBS ALSO SHOW A DRY
LAYER ABOVE 85H SO STILL SOME DRY AIR TO OVERCOME ATTM. HOWEVER
LATEST NAM INDICATES ISENTROPIC LIFT INCREASING ACROSS THE SW AROUND
MIDNIGHT AND THEN SPREADING SLOWLY NE INTO THE WEDGE BY MORNING.
THIS SHOULD BRING SOME -RA INTO FAR NW NC IN THE NEXT FEW HOURS
AIDED BY UPPER DIFFLUENCE JUST TO THE WEST...AND THEN NORTH
ACROSS PARTS OF SW VA AFTER MIDNIGHT. GIVEN LOW DEWPOINTS OUT EAST
WOULD EXPECT LITTLE RAIN OVERNIGHT SO HAVE CUT POPS BACK SOME TO
SLIGHT CHANCE OR LESS. OTRW KEEPING DECENT COVERAGE IN THE WEST
WITH BEST CHANCES FROM TNB TO BLF OVERNIGHT. WINDS ON THE RIDGES
HAVE CONTINUED TO INCREASE ACROSS THE FAR WEST WITH GUSTS TO 45
MPH OR BETTER IN CHANNELED AREAS ACROSS TAZEWELL AND MERCER CTYS.
SINCE THE SELY 85H JET WILL ONLY INCREASE OVERNIGHT INTO MUCH OF
WED PLAN TO HOIST A WIND ADVISORY TONIGHT THRU LATE WED ESPCLY
GIVEN WET SOIL CONDITIONS AND POTENTIAL TREE PROBLEMS. NOT A LOT
OF CHANGE TO GOING LOW TEMPS WITH MOST ONLY FALLING OFF A FEW MORE
DEGREES INTO THE 40S AS CLOUDS INCREASE AND LIGHT MIXING
CONTINUES.

WED...THE STORM OVER THE MID MISS VALLEY WAVERS BACK WEST SOME AND
THIS MAY LAG THE OVERRUNNING PRECIP FROM OVERSPREAD THE AREA. BACKED
OFF ON POPS IN THE MORNING BUT IN THE AFTERNOON...THE SE FLOW
INCREASES AND THE COLUMN MOISTENS ONCE AGAIN FOR LIKELY POPS ALONG
THE BLUE RIDGE WITH CHANCE ELSEWHERE. THE WEDGE REMAINS IN
PLACE...BUT NOT AS STRONG AS PREVIOUS FORECAST...SO DID RAISE HIGHS
A DEGREE OR TWO BUT STILL BELOW MOS GUIDANCE.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
SLOW MOVING CUTOFF LOW WILL DRIFT NORTHEAST THROUGH THE OHIO VALLEY
THURSDAY AND INTO ONTARIO BY FRIDAY.  1030 MB SURFACE HIGH PRESSURE
WILL BE ANCHORED ALONG THE NEW ENGLAND COAST.  WITH THE HIGH TO OUR
EAST AND THE LOW TO OUR WEST...A LONG EASTERLY FETCH OF WIND OVER
THE OCEAN WILL BRING MOISTURE LADEN MARINE AIR INTO THE FORECAST
AREA FOR BOTH WEDNESDAY NIGHT AND THURSDAY.  AS THE LOW MOVES INTO
ONTARIO...THE ASSOCIATED SURFACE FRONT WILL MOVE ACROSS THE FORECAST
AREA FROM WEST TO EAST...SHIFTING THE LOW LEVEL WINDS FROM AN
EASTERLY COMPONENT THURSDAY...TO A WESTERLY COMPONENT FRIDAY. UNTIL
THE WIND SHIFT OCCURS...LOOK FOR CATEGORICAL POPS...ESPECIALLY IN
THE VICINITY OF THE BLUE RIDGE FOR EITHER LIGHT RAIN OR DRIZZLE.

TEMPERATURES WILL REMAIN COOL UNTIL THE SURFACE EASTERLY FLOW
CEASES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MAIN CONCERN OF THIS FORECAST WILL BE THE DEVELOPMENT AND PATH OF THE
LOW PRESSURE SYSTEM COMING UP FROM THE GULF OVER THE WEEKEND INTO
EARLY WEEK. GFS/ECMWF SEEMS TO BE A LITTLE SLOWER WITH THE
DEVELOPMENT OF THE LOW PRESSURE SYSTEM IN THE GULF OF MEXICO FOR THE
WEEKEND. THERE ARE MINOR DIFFERENCES WITH THE LOCATION OF THE LOW
FOR SUNDAY 12Z. GFS HAS IT IN THE NORTHERN GULF CROSSING THE
PANHANDLE OF FLORIDA AND DEVELOPING A SECONDARY LOW OFF THE COAST OF
SOUTH CAROLINA BY SUNDAY AFTERNOON. WHILE THE ECMWF HAS IT MOVING
MORE NORTHEAST ACROSS THE TENNESSEE VALLEY INTO OUR FORECAST AREA BY
SUNDAY AFTERNOON AND PRODUCING A SECONDARY LOW JUST SOUTH OF THE
DELMARVA REGION.

AS OF NOW...MODELS PLACE A SURFACE RIDGE OVER THE AREA SATURDAY WITH
ZONAL UPPER FLOW. WEDGING IS EXPECTED TO OCCUR WITH EITHER SOLUTION
AS HIGH PRESSURE SLIDES NORTH NORTHEAST AND THE LOW PRESSURE PUSHES
UP FROM THE SOUTHWEST. HAVE SLOWED DOWN THE POPS TO START SLIGHT
CHANCE SATURDAY AFTERNOON AND MAY NEED TO BE EVEN SLOWER DUE TO THE
TIMING OF THE DEVELOPMENT. THINK IT WILL BE TOUGH TO GET ANY PRECIP
TO OCCUR WITH A LIGHT NORTH WIND AND SUBSIDENCE IN PLACE ACROSS THE
AREA SATURDAY. VERY WEAK ISENTROPIC LIFT BEGINS SATURDAY EVENING
INTO SUNDAY MORNING...THUS HAVE SLIGHT CHANCE THROUGH MOST OF
SATURDAY NIGHT AND INCREASING TO CHANCE FROM SOUTH TO NORTH THROUGH
SUNDAY.

HAVE POPS TAPERING OFF MONDAY DEPENDING ON LOCATION OF THE LOW
PRESSURE SYSTEM...HAVE LEANED MORE TOWARD THE GFS SOLUTION AND HAVE
A DRY FORECAST AT THIS TIME TUESDAY THROUGH WEDNESDAY. THE UPPER
LEVEL RIDGING SLIDES OVER THE AREA MONDAY AFTERNOON. ANOTHER SYSTEM
WILL APPROACH THE AREA BY MID WEEK.

MAX TEMPERATURES WILL REMAIN NEAR NORMAL WHILE...LOW TEMPERATURES
WILL REMAIN NEAR TO ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
LOW LEVEL FLOW VEERS MORE TO THE EAST AND SOUTHEAST...AND DEEPER
MOISTURE SPREADS BACK INTO THE REGION OVERNIGHT ALONG WITH SOME
SPOTTY -RA OR -DZ. LOCATIONS EAST OF THE BLUE RIDGE...KLYH/KDAN
WILL SEE VFR LINGER INTO THE EARLY EVENING BEFORE MVFR LOW CLOUDS
SPREAD BACK EAST BY MIDNIGHT...FOLLOWED BY POSSIBLE IFR BY
MORNING. ELSW...A MIX OF VFR AND MVFR CIGS WILL LOWER TO OVERALL
MVFR THIS EVENING AND THEN GRADUALLY DETERIORATE INTO IFR IN
-RA/-DZ AND FOG TOWARD 12Z WED. SE WINDS WILL ALSO BE A FACTOR AT
KBLF WHERE A FEW GUSTS TO 25 KTS OR BETTER CAN BE EXPECTED THRU
THE OVERNIGHT. WEAK FRONT TO THE WEST SLIDES INTO THE WEDGE ON
WED...ENHANCING LIFT WHILE LIGHT PRECIP ACTS TO KEEP LOW CIGS IN
PLACE FOR MUCH OF THE DAY. COULD SEE CONDITIONS A BIT BETTER ON
THE WESTERN SLOPES BUT OVERALL MVFR TO IFR ACROSS THE AREA ON
WEDNESDAY. LOW LEVEL WIND SHEAR ALSO POSSIBLE ACROSS SE WVA
TONIGHT AND ELSW WEDNESDAY AFTERNOON AS THE JET ALOFT STRENGTHENS
AND SFC WINDS OUTSIDE OF KBLF REMAIN RATHER LIGHT. THUS WILL
INCLUDE AT KLWB TONIGHT WHERE SFC WINDS REMAIN LIGHT WHILE
LEAVING OUT ELSW FOR NOW SINCE NEAR THE END OF THE VALID TAF
PERIOD.

FOR THE REST OF THE WEEK...LOOKING AT COLD AIR DAMMING...WITH
OVERRUNNING MOISTURE PRODUCING RAIN FROM WED NIGHT INTO THU.
LOWER CIGS/VSBYS ARE LIKELY TO PERSIST THU...POSSIBLY A PROLONGED
PERIOD OF IFR. MAY SEE CONDITIONS IMPROVE TO VFR FRIDAY IF THE
LEFTOVER LOW CLOUDS EXIT BEFORE HIGH PRESSURE BUILDS IN SAT
BRINGING A BRIEF PERIOD OF VFR. YET ANOTHER LOW PRESSURE SYSTEM
COULD BRING ANOTHER ROUND OF POOR FLYING CONDITIONS ON SUNDAY.

&&

.EQUIPMENT...
HALIFAX TRANSMITTER IS FIXED. HINTON WV IS ON THE AIR BUT ADDITIONAL
MAINTENANCE WILL BE REQUIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR VAZ007.
NC...NONE.
WV...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR WVZ042.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JH/JJ/WP
SHORT TERM...PM
LONG TERM...REB
AVIATION...JH/JJ/WP
EQUIPMENT...
Hazardous weather outlook, Nov 17, 3:05 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EST TUE NOV 17 2009

NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-
WVZ043>045-182015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
305 PM EST TUE NOV 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-WVZ042-182015-
TAZEWELL-SMYTH-MERCER-
305 PM EST TUE NOV 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTHEAST WINDS LATE TONIGHT COULD GUST AS HIGH AS 45 MPH ALONG
THE RIDGES AND JUST ON THE NORTH SIDE OF THE MOUNTAINS. SINCE THE
GROUND HAS BEEN MOIST...SMALL...DEAD TREES COULD FALL. A WIND
ADVISORY MAY BE REQUIRED LATER TONIGHT IF CONDITIONS WARRANT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOUTHEAST WINDS WEDNESDAY COULD GUST AS HIGH AS 45 MPH ALONG THE
RIDGES AND JUST ON THE NORTH SIDE OF THE MOUNTAINS. SINCE THE
GROUND HAS BEEN MOIST...SMALL...DEAD TREES COULD FALL. A WIND
ADVISORY MAY BE REQUIRED WEDNESDAY IF CONDITIONS WARRANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in West Virginia, 2009Wind Advisories in Virginia, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.